An 81 y/o male with a history of Parkinson’s disease, currently being treated for tremors with carbidopa/levodopa CR 25/100mg ER three times daily and rasagiline 1mg daily, was complaining of muscle spasms and pain. The physician contacted his CareKinesis clinical pharmacist, inquiring about initiating cyclobenzaprine as a muscle relaxant, however the pharmacist cautioned against this therapy addition due to a significant drug-drug interaction.
The participant’s other medications include:
• aspirin 81mg daily
• clopidogrel 75mg daily
• enalapril 10mg twice daily
• insulin glargine 100units/ml twice daily
• levothyroxine 100mcg daily
• olanzapine 2.5mg daily
• simvastatin 20mg daily
• warfarin 4mg daily
While cyclobenzaprine is a muscle relaxant commonly used in patients experiencing these symptoms, because this participant is currently taking rasagiline for his Parkinson’s disease, cyclobenzaprine is contraindicated. Cyclobenzaprine with rasagiline causes enhanced serotonergic effects of MAO inhibitors, and concomitant use has the potential to lead to serotonin syndrome. Serotonin syndrome results when high levels of serotonin accumulate in the body, causing symptoms from shivering and diarrhea to muscle rigidity and seizures.
The CareKinesis clinical pharmacist suggested alternate medications for muscle spasms to the physician to avert the potential drug-drug interaction. After discussing, the pharmacist and physician decided to trial low-dose tizanidine, a centrally-acting muscle relaxant that is used for muscle spasms, cramping, and muscle pain, instead of cyclobenzaprine. The clinical pharmacist recommended that the participant be monitored for hypotension, bradycardia, and drowsiness while on this medication.